I am a newbie here at acne.org. I was reading the postings for the medication Spironolactone. This is a potassium-sparing diuretic which is used to treat acne in females by reducing the amount of androgens(male hormones) in the body. Please keep in mind that while it keeps or retains potassium in the body, it may be deleting the body of other important vitamins and minerals. If you are taking a multi-vitamin please be sure to see if potassium is on the list. If so, try to find a multi-vitamin that does not contain potassium. Because this medication can cause abnormal spotting or menstrual bleeding be sure that you are getting enough Iron. A lack of Iron or too low iron levels can cause hair loss and thinning. Iron could be getting depleted in the blood loss or by the increased urine output. Be sure to have your iron/ferritin levels checked. Everyone should be taking a Vitamin D supplement since the body does not produce this vitamin. I have been morbidly iron deficient and had a vitamin d defiency. These were not related to spironolactone though. That is why it is important to have a physician check these levels on a regular basis along with the POTASSIUM LEVELS WHEN STARTING THIS MEDICATION AND THROUGHOUT THE TREATMENT. The physician will inform you if you need to cut back on certain HIGH potassium containing foods like bananas, dark leafy greens, and orange juice just to mention a few. Please drink enough water also. You do not want to become dehydrated from the increased urine output. Also, taking this medication in the morning with food seems to work better. You will not be up all night going to the bathroom. Be sure to take it around the same time everyday so that it will be part of a routine.
Like many others here on the boards, I just started with this medication after having used almost every other acne medication,treatment, etc. Please do not hesitate to ask the physician prescribing this medication about its side effects,drug interactions, and any other issues which may concern you. If need be, do your own research on any medication a physician is prescribing you to take. Most likely the physician will tell you the most common side effects for a medication and not all the side effects.
As for what cleaser to use if you are using this medication with a topical prescription like Retin-A or others that are going to cause dryness. I use Cerave or either Cetaphil. My dermatologist told me to not use any cleansers with BP or Salicylic Acid as it would cause too much irritation and dryness. Please incorporate an oil-free moisturizer and a oil-free sunscreen when using these kinds of acne treatments.
I would like to add that I am not a doctor. I am a person who has had skin issues since my teen years and have been seen by several dermatologists whom really did not know how to treat my acne. I was given very harsh topical prescriptions(tazorac) to use and oral antibiotics which resulted in me having female infections because antibiotics not only killed the bad bacteria, but the good bacteria also. In many situations when I used acne products, my skin's acid mantle was interupted and the micro flora was disturbed. By researching and learning this on my owm, I was able to educate myself about what was going on with my skin. Acne can not be cured but controlled and treated. The way I see it, the dermatologist or physician is getting paid around $200 to spend maybe 5 minutes with the patient. Well, to me that is not enough time for the money they are receiving. Remember it is your health and you are entitled to ask as many questions as needed, voice any concerns you may have, and not be rushed with your visit. You have to be your on advocate when it comes to your health including your skincare.
UPDATE ON SPIRONOLACTONE
I just discontinued Spironolactone due to the fact that it caused Acid Reflux which I have never had before taking this medication. It is not listed as a side effect but this medication is the ONLY thing that changed in my daily routine. I was only taking 50mg daily in the morning with food and I was going on my 3rd week of taking this medication. I drank plenty of water and did not have the dizziness or dehydration that is associated with this potassium-sparing diuretic. This medication causes other side effects and health issues which are not mentioned should you look it up on the internet or even on the pamphlet the pharmacy gives to you. The FDA should be notified of any side effects that are not listed for medications.
I developed a constant "salty taste" in my mouth that would not go away and then had some chest pressure. This then became worst and I reached a point where swallowing even water was a problem and had a weird sensation in my throat and my voice became hoarse. That was a warning that something was not right and I saw my physician. We both came to the conclusion that it was this medication. I had my blood tested and the potassium and electrolytes were normal. Spironolactone and other diurectics affect the way the GI system processes foods and at what rate also. Prolonged and continued use of this medication can cause Gastoparesis and it also is linked to Macular Degeneration. Just because a side effect is not listed with this medication DOES NOT MEAN THAT IT CAN NOT OCCUR. Listen to your body and if something does not seem right be sure to call/see the physician to report it so that this medication does not cause further health problems
During my first week of taking this medication I expected the increase in urination and some of the other listed and common side effects. I only had the urination issue which was not a problem. I was hoping that this medication would be my answer to the hormal acne I have had but it is not worth causing damage to other organs in my body.
Edited by cocoskin, 22 November 2013 - 07:55 PM.